Health Unit urging drug users to know the risks after spike in opioid overdoses over the past day

No lives lost in recent uptick in overdoses

The Simcoe Muskoka District Health Unit (SMDHU) is sounding the alarm about the possibility of a bad batch of fentanyl leading to a spike in overdoses over the past day.

While it is unknown which substances were involved in these overdoses, the Barrie Police Service believes a bad batch of fentanyl is circulating in the community. The SMDHU’s Dr. Charles Garnder is warning those who use drugs to be aware of this. “We want people to know that this has happened, that there has been an increase of people that have been essentially poisoned by the substances that they’ve purchased,” he said during a last-minute media conference called to address the issue publicly. “We would want people to be very cautious about what they’re using, to make sure that they’re always with somebody else when they’re using a substance.” There were more than twelve overdoses reported in the past day.

Gardner adds a second dose of the overdose-halting drug Naloxone may be required with this bad batch of fentanyl.

THE NEW STRAIN OF OPIOID ON STREETS OF BARRIE KEEPING POLICE AND PARAMEDICS BUSY

Earlier this week, the Barrie Police Service advised the public of an increase in opioid overdoses, stating the strain of fentanyl believed to be behind the uptick is synthetic, crystalline, and green, beige, or yellowish. There have been over a dozen overdoses attributed to this strain. Dr. Gardner says there have been no deaths.

While Gardner says the recent spike in overdoses is the most he’s seen in this timeframe, it is part of a continuing problem plaguing the region. “We’ve had a total of 133 overdoses that occurred in the year 2020. And that was a 60% rise over the preceding year.”

A recent study has found 1,237 Ontarians, or six people a day, died from an opioid overdose during the first six months of the COVID-19 pandemic.